Does Prednisone cause memory/brain damage?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

asthma13
New Member


Date Joined Jan 2012
Total Posts : 7
   Posted 1/31/2012 1:57 AM (GMT -6)   
I've seen videos that say that prednisone and glucocorticoids like symbicort can cause brain damage, neuron death in the hippocampus. 
I was taking prednisone as high as 50mg/day recently and usually take it at 10mg day. 
I've heard that prednisone does cause brain damage in lupus sufferers
 
Under what daily dose and time length do prednisone, symbicort, qvar cause brain damage?
 
 

couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 14475
   Posted 1/31/2012 6:12 PM (GMT -6)   
I'm a lupus sufferer, we have issues with brain fog because of our disease.
I'm thinking it takes many years of high doses to cause any damage. Short bursts IMHO won't cause brain damage.
Joy

like2bfit
New Member


Date Joined Jan 2012
Total Posts : 5
   Posted 2/2/2012 3:30 PM (GMT -6)   
I have been on prednsone for 3 whole years. Never as low as 30mgs per day.
I have asthma and its the only thing keeping me going. Anyway...
My dose now is 57.5mgs/day. Slowly tapering from 60mgs/day. I have been on 60 since October.

Over the past year, I have noticed that my thinking is not always as clear as it used to be when I was not on prednisone.
I asked my pulmonary doctor and he told me that high dose prednisone can make your thinking "fuzzy." He told me when the dose is lower, it will resolve itself.

I am currently taking Symbicort and Flovent. Before that, I was on Advair for years. My brain function was fine. I am respiratory therapist and I never noticed my thinking being off.

I do things everyday now to keep my mind stimulated. Crossword puzzles. I love to read. So I read lots of books. I also exercise as much as my body will allow,drink plenty of water and have totally cleaned up my eating. I have got to get this prednsione weight off asap.

Please talk to your doctor or his nurse about this. Let is know how what you find out!
Take care!

SmurfyShadow
Veteran Member


Date Joined Dec 2008
Total Posts : 2386
   Posted 2/4/2012 6:35 PM (GMT -6)   
I'm already nuts, so I can't become more nuts. My brain function is normal, and has been normal for the past 4, almost 5 years I've been on prednisone. Whomever had that side effect is in the RARE 1% of people who can't tolerate it. Something like that is SUPER RARE though. I've been on prednisone because of my tumors, it helps them stabelize along with my chemo. Also, a person has to have an extrememly high dose as well as super long term to get that bad. I was on 180mgs and now its tapered to 40.

Sudoku is a wonderful mind stimulation. I read, do puzzes, crochet, and even work.

ps I get hot flashes though, and that didnt start til my 3rd year treatment
"The Walking Medical Mystery"

Too many Allergies / Too many RXs & DXs

A Rare Gem for Doctors and Guinee Pig
~Medical Caregiver and Doctors Worse Nightmare~

Razzle
Veteran Member


Date Joined Aug 2007
Total Posts : 4415
   Posted 2/10/2012 10:46 AM (GMT -6)   
Prednisone interferes with essential fatty acid conversion, therefore if you want to avoid some of the brain-related side-effects, it would be a good idea to supplement with some kind of fish oil (mercury free).
-Razzle

Chronic Lyme, Bart., Gluten & Sulfite Sensitivity, Many Food/Inhalant/Medication/Chemical Allergies & Intolerances, Asthma, Gut dysmotility & non-specific inflammation, Lupus, Osteoporosis, etc.; G-Tube
Meds: Flagyl, Domperidone, Claritin, Singulair, Andrographis & other herbs, homeopathy, supplements, etc.

SmurfyShadow
Veteran Member


Date Joined Dec 2008
Total Posts : 2386
   Posted 2/18/2012 1:29 AM (GMT -6)   
I eat fish 2-3 times a week for the omega 3 effect. I only buy omega 3 eggs organic too, or straight from a farm. I eat lots of spinach too
"The Walking Medical Mystery"

Too many Allergies / Too many RXs & DXs

A Rare Gem for Doctors and Guinee Pig
~Medical Caregiver and Doctors Worse Nightmare~

Ohheyrachrae
New Member


Date Joined Mar 2012
Total Posts : 2
   Posted 3/13/2012 1:27 PM (GMT -6)   
10 days ago I was given Prednisone for an allergic reaction in the emergency room, I was given this once through an Iv then sent home with a perscription 60mg once a day for 5 days. I started feeling absolutely horrible 2 days after starting this medication and every single day it has been worse since then. I feel better for the first hour I wake up and I am hoping that this is almost over, I will never take prednisone ever again. My symptoms have been rapid heart beat, anxiety, dizziness, nausea, head aches, blurred vision, hard time catching my breath, wobbly, I can not stand for more than 30 seconds or I am very afraid I will pass out, numbness of tounge, mental fogginess, extremely emotional, constantly hungry, I really can't explain how I feel. I explained it to my husband as virdigo feeling but i can not describe it I over all feel not myself and out of it. I started experiencing all of these during the 5 days of taking this medicine and after.
I want to know when I am going to start feeling better. I am scared to drive, and I am a stay at home mom of two little girls and I haven't been able to take care of them at all. I am starting to get scared that I will feel this way forever. If anyone that has had these symptoms please respond and let me know how long this lasted and hopefully you don't now. This is such a horrible thing to go through.

Wish
New Member


Date Joined Mar 2016
Total Posts : 1
   Posted 3/14/2016 12:40 PM (GMT -6)   
@Ohheyrachrae

Hi! I can say I understand what you're going through, about 9 years ago I was given prednisone at 60mg and it was bad. It got to the point where I could not leave my house for months unless accompanied by someone I trusted very well. There was hallucinations, total amnesia (I would have to check my ID several times a day to remember my name, age, address, etc) dizziness, nausea, always hungry, texture issues (certain types of textures and touches makes my skin crawl) etc. It took until they had me on 2.5mg per day for me to really come down off all the side effects.

Unfortunately, it is not a drug you can stop taking immediately, your body will go into withdrawal and the symptoms are severe, even leading to permanent damage or death. They will need to wean you off of it. What I can say is try, to the best of your ability, to explain to your husband what is going on. I myself found that writing is my best method of communication. See if he can join you at your doctor appointments to be able to talk to the doctors for you, my fiance still does that for me to this day.

I was on a high dose for only 4 months, but between lupus and prednisone, I am one of the 1 in 10,000 that suffered permanent problems from it. When your dose gets lowered, it should hopefully go away. It's a very scary experience, especially if nobody will listen, and it causes a "fight or flight" mentality too, but you're not the only one! Just hang in there, it doesn't last forever.

Joan M
Veteran Member


Date Joined Jan 2006
Total Posts : 2052
   Posted 4/9/2016 5:39 PM (GMT -6)   
I cannot sleep with the lowest possible dose. BAD NEWS...am supersensitive to drugs. Hate to say this but pnesizone is bad for your bones. Not the direct shot but the pill.

I was up to 3 in the morning on the lowest possible pnesizone med.

Being allergic and sensitive to drugs is hard to deal with.
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, April 19, 2018 4:06 AM (GMT -6)
There are a total of 2,953,039 posts in 323,965 threads.
View Active Threads


Who's Online
This forum has 162050 registered members. Please welcome our newest member, feyi.
249 Guest(s), 2 Registered Member(s) are currently online.  Details
AdamF04, Hoosierhousewife